© 1979

Quadratic Forms in Infinite Dimensional Vector Spaces


Part of the Progress in Mathematics book series (PM, volume 1)

Table of contents

  1. Front Matter
    Pages N2-XII
  2. Herbert Gross
    Pages 1-3
  3. Herbert Gross
    Pages 4-60
  4. Herbert Gross
    Pages 61-95
  5. Herbert Gross
    Pages 96-109
  6. Herbert Gross
    Pages 136-150
  7. Herbert Gross
    Pages 169-201
  8. Herbert Gross
    Pages 225-252
  9. Herbert Gross
    Pages 253-268
  10. Herbert Gross
    Pages 354-374
  11. Herbert Gross
    Pages 375-386
  12. Herbert Gross
    Pages 387-412
  13. Back Matter
    Pages 414-421

About this book


For about a decade I have made an effort to study quadratic forms in infinite dimensional vector spaces over arbitrary division rings. Here we present in a systematic fashion half of the results found du­ ring this period, to wit, the results on denumerably infinite spaces (" NO-forms'''). Certain among the results included here had of course been published at the time when they were found, others appear for the first time (the case, for example, in Chapters IX, X , XII where I in­ clude results contained in the Ph.D.theses by my students W. Allenspach, L. Brand, U. Schneider, M. Studer). If one wants to give an introduction to the geometric algebra of infinite dimensional quadratic spaces, a discussion of N-dimensional O spaces ideally serves the purpose. First, these spaces show a large number of phenomena typical of infinite dimensional spaces. Second, most proofs can be done by recursion which resembles the familiar pro­ cedure by induction in the finite dimensional situation. Third, the student acquires a good feeling for the linear algebra in infinite di­ mensions because it is impossible to camouflage problems by topological expedients (in dimension NO it is easy to see, in a given case, wheth­ er topological language is appropriate or not).


algebra Division Finite language linear algebra proof quadratic form recursion ring time Vector space

Authors and affiliations

  1. 1.Mathematisches InstitutUniversität ZürichZürichSwitzerland

Bibliographic information

  • Book Title Quadratic Forms in Infinite Dimensional Vector Spaces
  • Authors H. Gross
  • Series Title Progress in Mathematics
  • Series Abbreviated Title Progress in Mathematics(Birkhäuser)
  • DOI
  • Copyright Information Birkhäuser Boston 1979
  • Publisher Name Birkhäuser, Boston, MA
  • eBook Packages Springer Book Archive
  • Softcover ISBN 978-0-8176-1111-8
  • eBook ISBN 978-1-4899-3542-7
  • Series ISSN 0743-1643
  • Series E-ISSN 2296-505X
  • Edition Number 1
  • Number of Pages XII, 421
  • Number of Illustrations 1 b/w illustrations, 0 illustrations in colour
  • Topics Science, Humanities and Social Sciences, multidisciplinary
  • Buy this book on publisher's site